You are here:

Bipolar Disorder/Lithium-induced hyperparathyroidism


Dear Dr. Goldberg,

I am 63-year-old WF and have a history of 22 years on lithium.  Can lithium-induced hyperparathyroidism be reversed by discontinuing lithium and changing to another medication, e.g. Lamictal?  Or, once hyperparathyroidism is evidenced by high PTH (106), continuing high calcium and low vitamin D, is parathyroid surgery the only way to go?

Sincere thanks,

It has been my experience prescribing lithium for over 50 years that the hypercalcemia that results from lithium-induced hyperparathyroidism does not usually resolve when lithium is discontinued. A number of my patients who had successful parathyroid surgery resumed lithium with no subsequent hyperparathyroidism.

Best regards . . .


Bipolar Disorder

All Answers

Answers by Expert:

Ask Experts


Ivan Goldberg, M.D.


I am a psychiatrist/psychopharmacologist with many years of expereince in treating individuals with depressions, manic-depression (Bipolar Disorder), other mood disorders,. I am especially interested in the psychopharmacologic treatment of individuals with so called "treatment-resistant" syndromes.


I have been on the staff of the National Institute of Mental Health, Columbia's College of Physicians and Surgeons, and the Columbia-Presbyterian Medical Center. I am currently in full-time private practice in New York City.

A.B. Johns Hopkins University
M.D. N.Y.U. College of Medicine

I am the creator of Depression Central:

©2016 All rights reserved.